Mississippi, 2008

Hail and Damaging Winds in Mississippi, June 20, 2008

June 20, 2008 · NWS JAN · 31 events in 16 counties and zones

Thunderstorms on June 20th got an early start during the morning hours and only increased in coverage and intensity through the day. Scattered to numerous severe storms occurred on this day and produced a mix of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$147,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Thunderstorms on June 20th got an early start during the morning hours and only increased in coverage and intensity through the day. Scattered to numerous severe storms occurred on this day and produced a mix of large hail and damaging winds. The worst wind damage was around Vicksburg where numerous trees were blown down. As for hail, some locations received hail between quarter and golf ball size. That size hail is quite large for June standards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 20, 3:58 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 3:58 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CDT FRI JUN 20 2008

.SHORT TERM...TODAY THROUGH SATURDAY. STILL LOOKS LIKE RAIN FOR THE
AREA TODAY THROUGH TOMORROW...SO NEED FOR ANY BIG CHANGES TO THE
FORECAST. MAINTAINED LIKELY POPS FOR THE WESTERN ZONES TODAY AND
TONIGHT. GUIDANCE VALUES WERE A LITTLE LESS...BUT THE LOCAL MODEL
ALSO SHOWS CONVECTION BREAKING OUT AROUND 18Z AND COVERING MOST OF
THE WESTERN ZONES. STILL LOOKS LIKE THERE WILL BE SEVERAL ROUNDS OF
WEATHER...WITH SEVERAL DISTURBANCES MOVING THROUGH THE AREA. COULD
NOT REALLY FIND A COLD FRONT...SEEMS TO BE MORE OF A TROUGH AXIS
SWEEPING ACROSS THE CWA AND BECOMING THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. EITHER WAY WILL LEAVE SEVERE WORDING IN FOR
TODAY THROUGH TONIGHT. ALSO WENT SLIGHTLY HIGHER THAN GUIDANCE ON
POPS FOR TONIGHT AND EARLY SATURDAY. RAIN SHOULD TAPER OFF FROM THE
NORTHWEST...SO ONLY LEFT LINGERING STUFF AROUND THE SOUTH SATURDAY
NIGHT. STUCK WITH GUIDANCE TEMPS WHICH WERE SLIGHTLY WARMER FOR
TODAY. LOOKING FOR MUCH OF THE RAIN TO BE DELAYED INTO THE AFTERNOON.
ALTHOUGH HIGH CLOUDS WILL BE AROUND...FIGURE AREA WILL HAVE TIME TO
WARM TO NEAR 90 BEFORE RAIN COOLS THINGS DOWN. KEPT MOST LOCATIONS
NEAR 90.

THE MASSIVE STORM OVER CENTRAL TEXAS CONTINUES TO TRACK SOUTH. FOR
NOW THE MODEL AND KEEPING IT OUT OF THE CWA. THE SYSTEM SHOULD
CONTINUE TO MOVE SOUTH. HOWEVER...THERE WAS A SHORT WAVE TO THE
NORTHWEST SUPPORTING SHOWERS AND THUNDERSTORMS AROUND THE OZARKS. AS
THE TROUGH AXIS MOVES EAST...SHOWERS AND THUNDERSTORMS WILL BREAK OUT
ACROSS THE CWA...LIKELY IN COMBINATION WITH THE INCREASING MOISTURE
AND INSTABILITY. MODELS SUGGEST ML CAPE VALUES WILL APPROACH 2000J
AND PW VALUES WILL BE NEAR 1.75 IN. KEPT CHANCE POPS THIS
MORNING...BUT LOOKS LIKE THE BEST COVERAGE WILL BE IN THE AFTERNOON
AND EVENING. WITH THE SYSTEMS SEEMING TO MOVE A LITTLE SLOW...HIGHER
POPS WERE GOOD FOR THE WESTERN ZONES THROUGH THE EVENING. THE
ACTIVITY WILL SHIFT EAST OVERNIGHT. THE NAM/GFS SHOW DRY AIR MOVING
INTO THE AREA LATE SATURDAY...SO BACKED OFF ON THE RAIN THROUGH THE
AFTERNOON. OVERALL...THE CURRENT FORECAST WAS GOOD. WITH THE
EXCEPTION OF A FEW TWEAKS TO THE POPS...NO REAL CHANGES WERE MADE.

.LONG TERM...SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS AND
ENSEMBLES CONTINUE TO TRANSITION THE UPPER PATTERN FROM AN UPPER
TROUGH OVER THE EASTERN CONUS TO A MORE EARLY SUMMER LIKE PATTERN
WITH A FLAT UPPER RIDGE OVER THE REGION BY THE MIDDLE OF NEXT WEEK.

FOR SUNDAY THE UPPER TROUGH WILL SEND A FRONT INTO THE REGION FOR
SUNDAY...WHICH WILL PUSH INTO THE SOUTHERN SECTIONS OF THE ARKLAMISS
BY MONDAY MORNING. PRECIPITABLE WATER ON SUNDAY WILL BE AROUND 1.5
INCHES. LIFT FROM THE FRONT AND DAYTIME HEATING AND INSTABILITY WILL
HELP SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE SOUTH HALF. THE
RAINS SHOULD END BY SUNDAY NIGHT...THEN WE WILL TRANSITION TO A
MORE DRY PATTERN AS WE GO INTO THE UPCOMING WORK WEEK. IT SHOULD
BE DRY ON MONDAY INTO TUESDAY AS THE PATTERN CHANGES TO A FLAT UPPER
RIDGE. AREA MODEL SOUNDINGS SHOWS NO REAL LOW LEVEL FLOW FROM THE
GULF AS WELL AS SOME CAPPING. THE OLD FRONTAL BOUNDARY WILL RETURN
TO THE NORTH AS A WARM FRONT ON WEDNESDAY INTO THURSDAY AS WE START
TO GET SOME LOW LEVEL RETURN FLOW FROM THE GULF.  GFS INDICATES
THAT SEVERAL DISTURBANCES WILL COME DOWN IN NORTHWEST FLOW TO THE WEST
OF THE REGION FOR WEDNESDAY INTO THURSDAY...WHICH WILL KEEP MOST OF
THE RAIN TO THE WEST OF THE ARKLAMISS.  THE EUROPEAN MODEL WAS A
LITTLE WEAKER WITH THE RETURN FLOW FOR NEXT WEEK. IT BROUGHT RETURN
FLOW TO THE SOUTHERN SECTIONS ONLY. THIS PATTERN WILL BE MAINLY
TYPICAL DIURNAL CONVECTION AS WE RETURN TO A TYPICAL EARLY SUMMER
PATTERN.

AS FAR AS TEMPS ARE CONCERN KEPT CLOSE TO PREVIOUS FORECAST AND USED
SOME MEX GUIDANCE FOR DAILY HIGHS AND MOS GUIDANCE FOR DAILY LOWS.
GENERALLY HIGHS WILL BE FROM THE UPPER 80S TO LOWER 90S.  LOWS FROM
THE MIDDLE 60S TO LOWER 70S./17/

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE MORNING. A FEW
SHOWERS MAY MOVE IN FROM THE WEST...BUT NOT LOOKING FOR ANY IMPACTS
ON THE AVIATION SITES AT THIS TIME. WILL MAINTAIN VCTS THROUGH THE
PERIOD. MAY ADD TEMPO GROUPS FOR REDUCED VISIBILITY FOR JAN/MEI/HBG
AND GTR FOR HEAVY RAIN TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  69  88  67 /  50  57  55  28
MERIDIAN      90  69  86  66 /  26  59  60  33
VICKSBURG     91  71  88  67 /  66  57  45  16
HATTIESBURG   92  70  88  69 /  26  60  60  32
NATCHEZ       89  69  87  68 /  42  61  61  25
GREENVILLE    92  68  87  66 /  62  57  41  13
GREENWOOD     90  68  86  66 /  48  57  48  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/17
Hazardous weather outlook, Jun 20, 5:49 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 AM CDT FRI JUN 20 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
649 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH EARLY AFTERNOON AND FOR THE
ENTIRE OUTLOOK AREA FROM LATE AFTERNOON AFTERNOON THROUGH THE EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...PENNY SIZED HAIL AND PERIODS OF VERY HEAVY RAINFALL. FREQUENT
DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. SEVERAL DISTURBANCES WILL
MOVE THROUGH THE WARM AND MOIST ATMOSPHERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE STORMS MAY LINGER OVER EAST AND SOUTH
MISSISSIPPI SATURDAY...AS A SERIES OF DISTURBANCES MOVE OUT OF THE
AREA. GUSTY WINDS...HAIL AND PERIODS OF HEAVY RAIN WILL BE POSSIBLE.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 59 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

20 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Leake

When
June 20, 7:19 AM CST to 7:24 AM CST
Where
Leake County, 1.08 mi NNE of Wiggins to 3.22 mi NE of Wiggins
Measured
0.88 in hail
Reported by
Public
Coordinates
32.715, -89.625

Thunderstorm Wind, Madison

When
June 20, 7:23 AM CST
Where
Madison County, 0.69 mi S of Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.610, -90.030

A number of trees were blown down, which included several large snapped trees. Several power lines were down as well which knocked out power for 1000 people. A shed was also blown over in this area.

Thunderstorm Wind, Adams

When
June 20, 12:03 PM CST
Where
Adams County, 1.5 mi SSE of Natchez
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.550, -91.390

A few trees were blown down around Natchez.

Hail, Warren

When
June 20, 12:13 PM CST to 12:29 PM CST
Where
Warren County, 2.29 mi W of Palmyra to 1.8 mi WNW of Yokena
Measured
1 in hail
Reported by
Public
Coordinates
32.183, -91.109

Thunderstorm Wind, Warren

When
June 20, 12:28 PM CST to 12:29 PM CST
Where
Warren County, 0.69 mi S of Vicksburg Arpt to 0.95 mi NE of Simrall
Measured
62 kt (71 mph) measured gust
Property damage
$55,000
Reported by
Public
Coordinates
32.220, -90.930

A 71 mph wind gust was measured at a campground. A few buildings had awnings torn off and many loose objects were blown around.

Hail, Smith

When
June 20, 12:34 PM CST to 12:46 PM CST
Where
Smith County, 2.86 mi S of Pineville to 4.8 mi NNE of Sylvarena
Measured
1 in hail
Reported by
Public
Coordinates
32.089, -89.396

Thunderstorm Wind, Warren

When
June 20, 12:36 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg to 0.52 mi N of Grange Hall
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.330, -90.870

Numerous trees and power lines down across Vicksburg and areas south of Vicksburg.

Hail, Jefferson

When
June 20, 12:42 PM CST to 12:44 PM CST
Where
Jefferson County, 5.96 mi NW of Church Hill to 4.53 mi WNW of Hurnald Comm
Measured
0.88 in hail
Reported by
Public
Coordinates
31.784, -91.318

Hail, Jasper

When
June 20, 12:46 PM CST to 1:10 PM CST
Where
Jasper County, 2.8 mi W of Louin to 1.07 mi SE of Louin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.080, -89.278

Thunderstorm Wind, Jefferson

When
June 20, 1:00 PM CST
Where
Jefferson County, 2.15 mi NNW of Stampley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.680, -91.160

A couple trees were blown down.

Thunderstorm Wind, Adams

When
June 20, 1:16 PM CST
Where
Adams County, 0.88 mi ESE of Washington to 1.94 mi SE of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.573, -91.287

A few trees were blown down off Old Highway 84.

Hail, Smith

When
June 20, 1:18 PM CST to 1:28 PM CST
Where
Smith County, 2.22 mi NNW of Raleigh to 2.43 mi NE of Raleigh
Measured
1.25 in hail
Reported by
Public
Coordinates
32.061, -89.541

Quarter to half dollar sized hail fell just north of Raleigh.

Thunderstorm Wind, Hinds

When
June 20, 1:20 PM CST
Where
Hinds County, Terry
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.100, -90.300

A few trees and power lines blown down around Terry.

Hail, Hinds

When
June 20, 1:29 PM CST to 1:34 PM CST
Where
Hinds County, 2.31 mi NE of Fairchilds Xrds to 2.45 mi SSE of Raymond
Measured
0.88 in hail
Reported by
Public
Coordinates
32.224, -90.442

Hail, Lauderdale

When
June 20, 1:35 PM CST to 1:53 PM CST
Where
Lauderdale County, 1.42 mi SE of Okatibbee Lake to 3.46 mi S of Lizelia
Measured
1 in hail
Reported by
Public
Coordinates
32.484, -88.804

Hail, Smith

When
June 20, 1:52 PM CST to 1:58 PM CST
Where
Smith County, 3 mi N of Sylvarena to 4 mi NE of Sylvarena
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.063, -89.380

Hail, Smith

When
June 20, 1:58 PM CST to 2:13 PM CST
Where
Smith County, 3.11 mi NE of Cohay to 1.52 mi N of Center Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.954, -89.566

Quarter sized hail fell south of Raleigh across Highway 35 and 37.

Hail, Lawrence

When
June 20, 2:03 PM CST to 2:05 PM CST
Where
Lawrence County, 1.5 mi S of Monticello to 1.99 mi SE of Monticello
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.528, -90.120

Hail, Newton

When
June 20, 2:05 PM CST to 2:12 PM CST
Where
Newton County, 1.87 mi ESE of Hazel to 3.56 mi N of Lawrence
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.368, -89.271

Hail, Jasper

When
June 20, 2:11 PM CST to 2:25 PM CST
Where
Jasper County, 1.4 mi WSW of Hamlet to 2.15 mi WSW of Turnerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.016, -89.303

Quarter sized hail fell on the north side of Bay Springs.

Thunderstorm Wind, Lauderdale

When
June 20, 2:13 PM CST
Where
Lauderdale County, 2.64 mi N of Toomsuba
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.458, -88.527

A few trees were blown down across a road.

Hail, Simpson

When
June 20, 2:29 PM CST
Where
Simpson County, 4.7 mi S of Magee
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.802, -89.730

Hail, Newton

When
June 20, 2:41 PM CST to 2:55 PM CST
Where
Newton County, 0.96 mi NNE of Hazel to 4.41 mi ENE of Hazel
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.393, -89.295

Quarter to golf ball sized hail to the south of Conehatta.

Thunderstorm Wind, Newton

When
June 20, 2:45 PM CST to 2:47 PM CST
Where
Newton County, 2.91 mi ENE of Hazel to 1.85 mi SE of Conehatta
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.401, -89.257

Several trees were blown down between Newton and Conehatta.

Hail, Covington

When
June 20, 3:11 PM CST to 3:22 PM CST
Where
Covington County, 0.69 mi N of Seminary to 3.93 mi NNE of Pickering
Measured
0.75 in hail
Reported by
Public
Coordinates
31.560, -89.500

Hail, Marion

When
June 20, 4:00 PM CST
Where
Marion County, 3 mi NE of Sandy Hook
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.061, -89.784

Thunderstorm Wind, Clarke

When
June 20, 4:10 PM CST to 4:14 PM CST
Where
Clarke County, 1.55 mi NNW of Langsdale to 2.72 mi ENE of Langsdale
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.902, -88.586

Several trees blown down around Crandell and Matherville. Some trees were blown down around a poultry farm.

Hail, Clarke

When
June 20, 4:10 PM CST to 4:13 PM CST
Where
Clarke County, 4 mi SW of Crandall to 3.34 mi ENE of Langsdale
Measured
1 in hail
Reported by
Public
Coordinates
31.929, -88.578

Hail, Forrest

When
June 20, 4:10 PM CST
Where
Forrest County, 2.65 mi SW of Mc Laurin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.146, -89.255

Thunderstorm Wind, Forrest

When
June 20, 4:12 PM CST
Where
Forrest County, 2.35 mi SW of Mc Laurin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.145, -89.246

A few large trees were blown down around Paul B. Johnson Lake.

Hail, Forrest

When
June 20, 5:25 PM CST
Where
Forrest County, 4.51 mi SSW of Carnes
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.922, -89.305

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115699, 115703, 115784, 115739, 115751, 115768, 115761, 115780, 115776, 115781, 116225, 116232, 116253, 116256, 116261, 116284, 116282, 116331, 116325, 116289, 116273, 116356, 116344, 116353, 116362, 116444, 116392, 116393, 116432, 116438, 116461.